Ohio, 2011

Hail and Damaging Winds in Ohio, June 17, 2011

June 17, 2011 · NWS ILN · 17 events in 5 counties and zones

A weak boundary draped across central Ohio combined with large amounts of convective available potential energy to produce severe thunderstorms across central Ohio. Most of the activity occurred during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weak boundary draped across central Ohio combined with large amounts of convective available potential energy to produce severe thunderstorms across central Ohio. Most of the activity occurred during the afternoon and early evening hours. The main severe weather threats were large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 17, 12:42 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 17, 12:42 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
142 PM EDT FRI JUN 17 2011

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY DRAPED ACROSS THE AREA WILL KEEP THE
THREAT OF SHOWERS AND THUNDERSTORMS TODAY. THIS FRONTAL BOUNDARY
WILL OSCILLATE ACROSS THE REGION THROUGH THE WEEKEND AS WAVES OF
LOW PRESSURE RIDE ALONG IT...BRINGING ROUNDS OF SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CU FIELD IS TRYING TO FILL IN SOME ALONG BOUNDARY ACROSS CENTRAL
OHIO EARLY THIS AFTERNOON. HOWEVER...LATEST RUC SOUNDINGS ARE
INDICATING A BIT OF A MID LEVEL CAP AND THIS IS HELPING TO
SUPPRESS ANY BETTER DEVELOPMENT. AS WE CONTINUE TO WARM THROUGH
MID AFTERNOON...WE MAY STILL BE ABLE TO SEE SOME SCATTERED
DEVELOPMENT...PRIMARILY ALONG THE BOUNDARY. HAVE FRESHENED UP THE
FORECAST TO GO A LITTLE MORE OPTIMISTIC WITH SKY
COVER/POPS...ESPECIALLY ACROSS THE SOUTH.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
HAVE USED A BLEND OF THE GFS/ECMWF FOR THE SHORT TERM FORECAST.

SHORT TERM FORECAST WILL BE COMPLEX IN TERMS OF SHOWER/THUNDERSTORM
TIMING AND SEVERITY THROUGH THE WEEKEND.

THE REGION WILL BE UNDER A QUASI ZONAL FLOW THROUGH THE
WEEKEND. THIS FLOW WILL BE RIDDLED WITH EMBEDDED SHORT WAVES.
MODELS HINT THAT ONE OF THOSE S/WV WILL MOVE ACRS THE REGION ON
SATURDAY...PERTURBING A WEAK SFC LOW ALONG STALLED OUT FRONTAL
BOUNDARY. THERE SHOULD BE ENOUGH LOW LEVEL CONVERGENCE AND UPR
SUPPORT TO WARRANT LIKELY POPS AT THIS TIME. SEVERE POTENTIAL WILL
DEPEND ON HOW MUCH DAYTIME HEATING CAN BE REALIZED. IN
ADDITION...MODELS SUGGEST THAT PWAT WILL APPROACH 2 INCHES. THESE
VALUES WILL LIKELY RESULT IN HEAVY RAINFALL IN THUNDERSTORMS. THIS
COULD RESULT IN FLOODING ISSUES...ESPECIALLY WHERE THUNDERSTORMS
MOVE ACROSS THE SAME AREA. WILL MAKE A MENTION IN THE HWO ABOUT
THE FLOODING POTENTIAL. OTHERWISE...IT APPEARS THERE WILL BE A
DECREASE IN PCPN SATURDAY NIGHT AS THE SHORT WAVE PASSES BY TO THE
EAST. ON SUNDAY...ANOTHER S/WV IS FORECAST TO RIPPLE ACRS THE
REGION...BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.
AGAIN...SEVERE WX WILL BE POSSIBLE ALONG WITH THE THREAT FOR HEAVY
RAIN. TEMPERATURES THIS WEEKEND WILL BE CLOUD AND PCPN DEPENDENT.
HAVE GENERALLY GONE BELOW MOS GUIDANCE. IT COULD BE A LITTLE
COOLER THAN CURRENTLY FORECAST...DEPENDING IF PCPN BECOMES
WIDESPREAD AND PERSISTS FOR A GOOD PORTION OF THE DAY.

FOR THE PERIOD SUNDAY NIGHT INTO MONDAY NIGHT...A WARM FRONT WILL
SLOWLY MOVE NE ACRS THE AREA. THIS WILL KEEP THE THREAT OF SHOWERS
AND THUNDERSTORMS. TEMPERATURES WILL CONTINUE TO WARM INTO THE
UPPER 80S TO THE LOWER 90S.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
MODELS ARE IN GENERAL AGREEMENT ON THE MAIN FEATURES HOWEVER THEY
DIFFER SOME IN THE DETAILS AND IN TIMING.  WENT CLOSER TO THE ECMWF
SOLUTION DURING THE LONG TERM PERIOD.  PRECIPITATION CHANCES WILL
GRADUALLY TAPER OFF AS THE WARM FRONT MOVES NORTH OF THE AREA ON
TUESDAY. WITH SOUTHERLY FLOW ON TUESDAY TEMPERATURES WILL WARM
INTO THE LOWER 90S. TEMPERATURES WILL BE SLIGHTLY COOLER ON
WEDNESDAY AS MORE CLOUD COVER WORKS INTO THE AREA. A COLD FRONT
WILL APPROACH THE AREA ON WEDNESDAY AND MOVE THROUGH ON THURSDAY.
THIS WILL BRING THE NEXT CHANCE OF PRECIPITATION TO THE AREA.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
CU ARE BEGINNING TO FILL IN SOME...ESPECIALLY ALONG THE A BOUNDARY
THAT IS SITUATED ACROSS CENTRAL OHIO. AS WE CONTINUE TO DESTABILIZE
THROUGH THE REST OF THE AFTERNOON...EXPECT CU FIELD TO BECOME MORE
DEVELOPED WITH THE POSSIBILITY OF SOME SCATTERED THUNDERSTORM
DEVELOPMENT. WOULD THINK THE BEST CHANCE FOR THIS WOULD BE ALONG
THE BOUNDARY AND THUS MAINLY AFFECTING THE KCMH/KLCK TAFS.
DIURNALLY ENHANCED CU AND ANY PCPN SHOULD THEN TAPER OFF THIS
EVENING. IT LOOKS LIKE THE POSSIBILITY STILL EXISTS FOR AN MCS TO
DEVELOP OFF TO OUR WEST LATER TONIGHT. HOWEVER...THE 12Z MODELS
ARE A LITTLE FARTHER TO THE SOUTHWEST WITH THE BETTER FORCING SO
THINK KCVG/KLUK WOULD HAVE THE HIGHEST CHANCE OF BEING AFFECTED
BY THIS LATE IN THE PERIOD.

OUTLOOK...OCCASIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE
THROUGH SUNDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...JGL
SHORT TERM...HICKMAN
LONG TERM...HICKMAN/NOVAK
AVIATION...JGL
Hazardous weather outlook, Jun 17, 3:41 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
441 AM EDT FRI JUN 17 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
441 AM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS MAY REACH SEVERE LIMITS THIS AFTERNOON AND
EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE
WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FRONTAL BOUNDARY WILL OSCILLATE ACROSS THE REGION THROUGH THE
WEEKEND AS WAVES OF LOW PRESSURE RIPPLE ALONG IT. THIS SETUP WILL
BRING ROUNDS OF SHOWERS AND THUNDERSTORMS. THE POTENTIAL EXISTS
FOR SEVERE THUNDERSTORMS TO OCCUR OVER THE WEEKEND. HOWEVER...THE
TIMING AND EXTENT IS STILL UNCERTAIN AT THIS TIME. IF SEVERE
WEATHER MATERIALIZES...DAMAGING WINDS AND LARGE HAIL CAN BE
EXPECTED. IN ADDITION...A VERY MOIST AIRMASS WILL BE IN PLACE.
THIS WILL BRING THE THREAT FOR HEAVY RAIN AND THE POTENTIAL FOR
FLOODING...ESPECIALLY WHERE THUNDERSTORMS MOVE ACROSS THE SAME
AREA. CONTINUE TO MONITOR LATER FORECASTS ON THIS CHANGEABLE
WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS WEEKEND.

The radar

The Cincinnati radar (KILN), 109 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Fairfield

When
June 17, 2:11 PM EST to 2:15 PM EST
Where
Fairfield County, 2 mi S of Lancaster
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.691, -82.600

Hail, Union

When
June 17, 2:40 PM EST to 2:44 PM EST
Where
Union County, Plain City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.120, -83.280

Hail, Franklin

When
June 17, 2:46 PM EST to 2:50 PM EST
Where
Franklin County, 1 mi NW of Hilliard
Measured
1.75 in hail
Reported by
Public
Coordinates
40.040, -83.163

Hail, Franklin

When
June 17, 2:51 PM EST to 2:55 PM EST
Where
Franklin County, 7 mi SSW of Columbus
Measured
0.75 in hail
Reported by
Public
Coordinates
39.936, -83.051

Hail, Fairfield

When
June 17, 2:55 PM EST to 2:59 PM EST
Where
Fairfield County, Lancaster
Measured
0.75 in hail
Reported by
Public
Coordinates
39.720, -82.600

Hail, Franklin

When
June 17, 3:00 PM EST to 3:04 PM EST
Where
Franklin County, Valley View
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.950, -83.080

Hail, Fairfield

When
June 17, 3:00 PM EST to 3:05 PM EST
Where
Fairfield County, Lancaster
Measured
1 in hail
Reported by
Public
Coordinates
39.720, -82.600

Hail, Franklin

When
June 17, 3:03 PM EST to 3:07 PM EST
Where
Franklin County, 7 mi S of Columbus
Measured
1 in hail
Reported by
Public
Coordinates
39.929, -83.000

Hail, Franklin

When
June 17, 3:11 PM EST to 3:15 PM EST
Where
Franklin County, 7 mi SSW of Columbus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.936, -83.051

Hail, Franklin

When
June 17, 3:14 PM EST to 3:18 PM EST
Where
Franklin County, 8 mi S of Columbus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.914, -83.000

Hail, Franklin

When
June 17, 3:16 PM EST to 3:20 PM EST
Where
Franklin County, 7 mi S of Columbus
Measured
0.88 in hail
Reported by
Public
Coordinates
39.929, -83.000

Hail, Hocking

When
June 17, 3:24 PM EST to 3:28 PM EST
Where
Hocking County, 5 mi NNE of Rockbridge
Measured
1 in hail
Reported by
Public
Coordinates
39.647, -82.494

Hail, Union

When
June 17, 5:00 PM EST to 5:04 PM EST
Where
Union County, 1 mi N of Marysville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.245, -83.370

Hail, Union

When
June 17, 5:47 PM EST to 5:51 PM EST
Where
Union County, Richwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.430, -83.300

Thunderstorm Wind, Delaware

When
June 17, 6:45 PM EST to 6:46 PM EST
Where
Delaware County, 4 mi WNW of Sunbury
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.252, -82.920

The Emergency Manager estimated the wind gust.

Thunderstorm Wind, Delaware

When
June 17, 6:50 PM EST to 6:55 PM EST
Where
Delaware County, 5 mi W of Sunbury
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.230, -82.945

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Franklin

When
June 17, 7:02 PM EST to 7:06 PM EST
Where
Franklin County, Westerville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.120, -82.920

A large tree limb was broken due to damaging thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319596, 319587, 319588, 319590, 319584, 319589, 319592, 319594, 319595, 319586, 319585, 319591, 319593, 319600, 319598, 319599, 319597.